Written by: Wendy Moelker, Psychologist in charge, tutor, Emergis center for mental health care, Goes, the Netherlands.
First version: 22 Jul 2008. Latest revision: 04 Oct 2014.
How can you best handle withdrawal symptoms when you quit your alcohol abuse?
When you stop drinking alcohol, you can get all kinds of withdrawal symptoms. These can vary from very light to very serious. You can suffer from sweating, sleeping badly, having stomach pains, being anxious, feeling tense or restless. In worse cases, you may also start to tremble and get an epileptic attack or delirium tremens (seizure). After 24 hours the withdrawal symptoms are usually at their peak and after three days the worst part is normally over. After 7 to 10 days, most symptoms have disappeared. If you want to stop drinking, it is best to consult a doctor. He can prescribe a tranquilizer for a short period (for example, 3 days) so that you don't feel or feel less of the withdrawal symptoms. This is also best, because serious withdrawal symptoms like a seizure or delirium can end up in the wrong way.
Furthermore, you should try to relax. Think of activities that used to relax you and do them. Find space; go for a walk in the forest or in the park. Phyiscal exercise reduces withdrawal symptoms. Avoid crowded places. Take it easy and try to do things you like or that distract you. Also, avoid coffee and tea; they make you restless. Drink a lot of water or soft drinks and eat regularly. Sleeping badly is part of it, so keep that in mind.
A controversial issue is whether to stop abruptly or reduce the drug gradually in small steps. Depending on the kind of drug and your personality, one or the other mode can work best for you. In the case of dependence on high doses of Diazepams (Tranquillizers) schemes for successively reducing the drug intake can be prescribed by doctors.
Whether to stop abruptly or gradually also varies between drugs. For some drugs, like alcohol and nicotine/tobacco, abrupt quitting is often best (aided by Naltrexone for alcohol) while for other drugs, like benzodiazepines, gradual lowering of the dose may be better for some people.
We seek voluntary translators who are interested in translating Web4Health
to new languages. We can provide the servers, and pay you 50 % of the
income from ads on pages, which you have translated. We are especially interested
in translators from German To English, From German, Swedish or English to
French, Spanish, Italian, Greek, Finnish, Polish, Farsi, Russian.